Skip to main content

Newer atypical antipsychotics can also cause parkinsonism

September 12, 2005 Toronto

A new study the Institute for Clinical Evaluative Sciences (ICES) shows that newer atypical antipsychotic drugs can also cause parkinsonism in elderly patients, similar to older typical antipsychotics, especially when they are taken at high doses.

“Since their introduction in the late 1990s, physicians have increasingly turned to atypical antipsychotics to treat elderly patients with dementia because they were thought to cause less side effects, such as parkinsonism, compared with the older typical agents,” said study lead author and ICES scientist Dr. Paula Rochon.

“However, our study shows that both the older typical agents, as well as the newer atypical drugs, can lead to parkinsonism.”

To conduct the study, researchers tracked 57,838 Ontarians aged 66 years and older (11,571 who were prescribed atypical antipsychotics, 14,198 who were given typical antipsychotics, and 32,069 on neither agent) between 1997 and 2001 to examine the association between the type and dose of antipsychotics dispensed and the development of parkinsonism during one year of follow-up.

The results showed that elderly patients who were prescribed high-dose atypical antipsychotics were more than twice as likely to develop parkinsonism, relative to those given low-dose atypical antipsychotics. As well, older adults who were dispensed high-dose atypical antipsychotics had a similar risk of developing parkinsonism to those dispensed typical antipsychotics. The overall rate of parkinsonism was almost three times higher in those dispensed atypical antipsychotics, relative to those who did not take any sort of antipsychotic at all.

“These results are really concerning when you consider that previous ICES research has shown that atypical antipsychotics make up over 80% of the antipsychotics prescribed in Ontario,” said Dr. Rochon.

“We need to return to the basic principles of prescribing. Non-drug approaches should always be explored before starting an antipsychotic therapy. If antipsychotics are used, physicians should start their patients on the lowest dose possible and continually re-evaluate them to assess if ongoing therapy is needed.”

The study, “Atypical antipsychotics and parkinsonism”, is in the September 12, 2005 issue of the Archives of Internal Medicine.

Author affiliations: ICES (Drs. Rochon, Stukel, Gill, Anderson, Mamdani, Li, and Bronskill, and Ms. Sykora and Ms. Garfinkel); Kunin-Lunenfeld Applied Research Unit, Baycrest Centre for Geriatric Care (Drs. Rochon, Gill and Lee); Health Policy, Management and Evaluation, (Drs. Rochon, Anderson and Bronskill), Faculty of Medicine (Dr. Anderson), and Faculty of Pharmacy (Dr. Mamdani), University of Toronto; Department of Medicine, Queen’s University (Dr. Gill); Harvard Medical School and School of Public Health (Dr. Normand); Morton and Gloria Shulman Movement Disorders Centre, Toronto Western Hospital (Dr. Marras); Meyers Primary Care Institute, Fallon Foundation and University of Massachusetts Medical School (Dr. Gurwitz).

ICES is an independent, non-profit organization that uses population-based health information to produce knowledge on a broad range of health care issues. Our unbiased evidence provides measures of health system performance, a clearer understanding of the shifting health care needs of Ontarians, and a stimulus for discussion of practical solutions to optimize scarce resources. ICES knowledge is highly regarded in Canada and abroad, and is widely used by government, hospitals, planners, and practitioners to make decisions about care delivery and to develop policy.

FOR FURTHER INFORMATION, PLEASE CONTACT:

  • Julie Argles,
  • Media Relations Officer, ICES
  • (416) 480-4780 or cell (416) 432-8143

×